Many people connect nausea and vomiting with chemotherapy treatment. Most people are not aware that there are many chemotherapy drugs which do not always cause these disturbing side effects.

If nausea and vomiting do occur, doctors and nurses are prepared to handle such discomforts through the use of medications. Whether you have nausea and vomiting will depend on the chemotherapy you are receiving, and varies from patient to patient. If you know someone who has received chemotherapy and had much discomfort, do not automatically think this will happen to you. Some people feel nauseated more readily than others. It also takes time for some people to get used to their medication.

A change in appetite may occur during and after chemotherapy treatment. What was once a favorite food may suddenly seem distasteful. Such changes are known as "food aversions" and are very common to chemotherapy patients. If you find that a certain meal is more appealing, make it the main meal of the day. Smaller portions of food can be eaten more often or at different intervals to maintain calorie intake.

To combat nausea and vomiting, many chemotherapy patients benefit from maintaining a clear liquid diet one to twelve hours before a scheduled treatment. These liquids can include apple juice, tea, jello and chicken broth. Some other helpful hints during and after treatment include:

Constipation

Constipation can be another side effect from chemotherapy. If constipation is a problem to begin with, some chemotherapy drugs may intensify it. Older persons and those on low-fiber diets are also at greater risk.

Like other side effects, some patients experience constipation with chemotherapy while others do not. The following hints may help to reduce the risk of constipation.

Diarrhea

Diarrhea can also be a side effect of chemotherapy. Caused by the destruction of normal, dividing cells of the gastrointestinal (GI) tract, diarrhea varies from patient to patient. It is better managed if treated early. Notify your doctor or nurse if cramping, gas, or loose stools begin.

Skin Reactions

Skin reactions can range from dry skin and skin redness to acne. Some reactions can occur during and after treatment. Not all chemotherapy agents cause skin reactions, but if you should notice any changes, alert your doctor. Most people notice a greater risk of sunburn -- even in cloudy weather. It is important to wear sunscreen on exposed areas when outdoors. Avoid use of a tanning bed. Keeping skin moist through the use of moisturizing creams can be helpful. If you are also receiving radiation treatments, this should be discussed with your radiation oncologist.

Effects of Chemotherapy on Bone Marrow

Bone marrow is found at the center of bones, especially the the skull, sternum, ribs, backbone and pelvis. This is one of the sites in the body with rapidly growing cells. Red and white blood cells and platelets are produced here. They are held there until they mature and are ready to perform their vital functions in the blood stream.

Chemotherapy acts on the rapidly dividing cells in the bone marrow. Red cell, white cell, and platelet production may be interrupted when chemotherapy is given. As a consequence, the number of circulating cells in the bloodstream can become reduced over time, resulting in anemia (decreased red blood cell count), neutropenia (decreased white blood cell count), and thrombocytpenia (low platelet count).

During the course of treatment, the term nadir may be used. This refers to the point when the cells in the body are at their lowest number. This is a predictable time, depending on the chemotherapy agent used. One drug may have a nadir of 7-14 days. This means that 7-14 days after beginning chemotherapy, the red cells, white cells, and platelets will be at their lowest number in the bloodstream. After a period of time, the blood counts will begin to rise back to normal.

Infection

The white blood cells (WBC's) help the body to fight infections. When chemotherapy is introduced into the body, it destroys both the cancer-producing cells and the healthy, infection-fighting cells, decreasing the body's ability to fight off infection.

Your physician may have frequent complete blood counts (CBC's) done to closely monitor your white blood cells. When the white blood cell count begins to drop below normal, this is called neutropenia. This is the time when chances for infection are the highest. The following hints will help prevent and detect an infection:

Other Blood Cells Affected by Chemotherapy

Red blood cells serve a vital function in the body by carrying oxygen. Chemotherapy destroys red blood cells, causing anemia (low red blood cell count). Symptoms of anemia include:

Your complete blood count (CBC) will show a drop in the hemoglobin and hematocrit. The anemia usually resolves after blood transfusions are given or when the blood count begins to rise again on its own.

If any of the symptoms occur, call your doctor or visit the emergency room. You may require a blood transfusion. This can sometimes be done on an outpatient basis. Today, many patients are asking about the direct donation of blood products from family members. If you are interested in this, speak with your doctor well ahead of time of a possible transfusion.

When your red blood counts are low, try to get more rest. Pace your activities, limiting the amount of work done in a day.

Red blood cell stimulating factors are also available which may help to prevent anemia. These are medications given to enhance red cell production in the bone marrow. Your physician may recommend these to reduce the risk of anemia.

Platelets are the blood cells which facilitate the clotting of blood to stop bleeding from an injury. These clotting cells are also destroyed by chemotherapy.

Some of the first signs of a low platelet count (thrombocytopenia) are constant bleeding from a cut and easy bruisability. Some people notice bleeding from the gums after eating a meal or brushing their teeth. A very common sign is the observance of small, pinpoint hemmorrahges, known as petechiae, inside the mouth or elsewhere on the body, such as the arms and legs.

If nose bleeds occur, apply pressure to the nostrils while remaining in an upright position. Apply ice to the nose, if necessary. If bleeding continues, contact your physician immediately. Bleeding can also occur from the bladder or rectum and show up as blood in the urine or stool. If this happens, contact your physician at once. In addition:

Bleeding can also be found in the stool when platelets are low. It is important to keep the stool soft and to refrain from straining. Straining can rupture tiny blood vessels in the rectal area and cause hemorrhoids. Straining also increases the pressure around the brain, increasing the risk of another hemorrhage. You may take a laxative to keep your bowels soft and regular.

Sexuality

Physical changes affecting sexuality, sexual relations and reproduction may occur as a result of chemotherapy. Women may notice a change in their menstrual cycle, including the absense of menstrual periods. Decreased vaginal lubrication may cause discomfort during intercourse, but may be prevented by using a water soluble lubricant (K-Y Jelly). Sperm counts in men may be decreased due to treatment. These and other side effects vary with different chemotherapy drugs. Therefore, it is important to discuss this with your doctor or nurse. A few questions to ask may be:

It may be difficult at first to discuss this intimate topic with strangers, but sharing your questions and feelings with a health care professional may be beneficial in maintaining a positive attitude toward sexuality and sexual relations during and after cancer treatment.